What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 6:55 AM EST, 5 hours earlier. Its key messages:
- 1) Several rounds of strong to severe storms are expected across the region today. The greatest threat for severe storms will be from mid to late morning through the early evening hours. SPC has maintained the Moderate Risk(level 4/5) for western and central portions of the area with an Enhanced Risk (level 3/5) in place for the rest of the area (except eastern portions of the Eastern Shore with a Slight Risk). 2) Cold and breezy Tuesday, with a hard freeze likely for most of the area Tuesday night/early Wed morning. It remains dry, with seasonable temperatures returning late in the week.
Area forecast discussion, Mar 16, 6:55 AM EST, 5 hours before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
755 AM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Updated Aviation discussion for 12z TAFs.
Potential for significant severe weather continues ahead of a
strong cold front today. The Storm Prediction Center has
maintained a Moderate Risk (level 4/5) with probabilities to 60%
for wind and 15% for tornadoes across much of the area.
Gale Warnings have been issued for all local waters except the upper
James River, York River, and Rappahannock River where strong Small
Craft Advisories continue.
&&
.KEY MESSAGES...
1) Several rounds of strong to severe storms are expected across the
region today. The greatest threat for severe storms will be from mid
to late morning through the early evening hours. SPC has maintained
the Moderate Risk(level 4/5) for western and central portions of the
area with an Enhanced Risk (level 3/5) in place for the rest of the
area (except eastern portions of the Eastern Shore with a Slight
Risk).
2) Cold and breezy Tuesday, with a hard freeze likely for most of
the area Tuesday night/early Wed morning. It remains dry, with
seasonable temperatures returning late in the week.
&&
.DISCUSSION...
As of 350 AM EDT Monday...
KEY MESSAGE 1...Several rounds of strong to severe storms are
expected across the region today. The greatest threat for severe
storms will be from mid to late morning through the early evening
hours. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).
Not many big changes to the larger scale environment with the latest
model guidance. A very strong mid and upper level trough over the
upper Midwest will translate slowly eastward today. A potent jet
streak is rounding the base of the larger scale trough which is
taking on a bit of a negative tilt in response. At the surface, low
pressure continues to strengthen over southern MI with a strong cold
front extending south into the Gulf. The surface warm front is
currently racing north through the local area with winds
transitioning from ESE to SSE behind the boundary. Strong moisture
advection is noted in the wake of the front with dew points surging
into the low and mid 60s. Coverage of showers and storms may slowly
increase prior to sunrise as instability advects northward. Not
expecting much of a severe threat through mid morning or so but a
few storms may be able to tap into the increasingly favorable
environment aloft and present a wind or tornado threat.
Convective coverage and intensity is expected to ramp up quickly by
mid to late morning as forcing for ascent spreads eastward. The
latest guidance suggests greater coverage of convection for this
late morning/early afternoon round of storms. These cells will have
the potential for strong winds and isolated tornadoes, especially if
storm mode is able to remain somewhat discrete. However, overnight
CAM guidance shows fairly widespread convection with potential for
storms to interfere with one another. Deep layer shear vectors will
also be from the SSW which will tend to promote more linear
convective modes and an associated damaging wind threat. That said,
the kinematics aloft will remain very supportive of updraft rotation
and an embedded strong tornado threat.
The expected widespread early convection brings a few question with
respect to the afternoon and early evening thermodynamic
environment. Widespread clouds/convection will limit surface heating
ahead of the main surface trough. Most guidance now shows SBCAPE in
the 500-1000 J/Kg range, which is sufficient for sustaining
organized convection but not quite as robust as it appeared it might
be 12-24 hours ago. The kinematic environment aloft will remain
extremely favorable through the afternoon and early evening as a 60-
80 kt SSW low level jet moves across the region. Forecast soundings
continue to show 50-60 kt of bulk shear with 40-50 kt of low level
shear and favorably curved low level hodographs. SPC has maintained
the Moderate Risk (level 4/5) and Enhanced Risk (level 3/5) areas as
well as the associated very robust wind and tornado probabilities.
Hi-res guidance shows several rounds of storms this afternoon as
forcing ahead of an embedded shortwave trough and right entrance
region of the strong upper jet overspreads the area. These storms
will have the potential for damaging winds and strong tornadoes,
though the tornado threat could be impacted somewhat by too many
storms with their associated outflow contaminating the low level
thermodynamic and kinematic fields. The main trough/surface cold
front should move in from the west by mid to late afternoon and be
in the vicinity of the I-95 corridor by early evening with a
continued strong wind and tornado threat. The front should exit
offshore between 10pm and midnight, bringing an end to the severe
threat across the region. This is a very potent severe weather setup
and users are encouraged to have multiple ways to receive warnings
and have a plan in place before storms threaten the region
today.
In addition to the severe threat, decent pressure falls ahead of the
front will allow for strong southerly flow to develop during the
day. Outside of convection, winds could gust to 30-40 mph, with the
Eastern Shore potentially seeing gusts as high as 40-45 mph. A Wind
Advisory continues for all of our Eastern Shore counties
starting early this afternoon through late evening.
KEY MESSAGE 2...Cold and breezy Tuesday, with a hard freeze likely
for most of the area Tuesday night/early Wed morning. It remains
dry, with seasonable temperatures returning late in the week.
Solid pressure rises are expected behind the front, which will keep
breezy conditions through Tuesday afternoon with gusts of 20-25 mph
possible. A very cold airmass will move in behind the front,
bringing temperatures down below normal on Tuesday and Wednesday,
with highs only reaching the 40s. Most of the area can expect a hard
freeze on Tuesday night/Wednesday morning as high pressure builds in
overhead and winds trend downwards. Lows will drop into the upper
20s to lower 30s, with the exception being the NC OBX, where
temperatures will be a little more modified by the surrounding
bodies of water. Temperatures will start to trend warmer by late
week, with generally dry conditions currently forecast through the
weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 745 AM EDT Monday...
Lingering IFR CIGs at SBY, but mainly MVFR to VFR CIGs at the
remainder of the TAF sites to start out the 12z/16 TAF period.
Scattered showers (isolated thunder) have developed in the
vicinity of RIC and to the SW, this activity will
continue/increase in coverage throughout the morning. Convective
coverage and intensity rapidly increases ~14-15z into this
afternoon (PROB30s have been used highlight the potential).
After 18z, multiple rounds of convection are expected from this
afternoon throughout this evening. Any storms will have the
potential to bring damaging wind gusts (potentially in excess of
60 knots), very heavy rainfall, and potentially a tornado. Went
with prevailing TSRA at all sites, though there will likely be
breaks during this period. Wind fields will continue to
strengthen this afternoon with gusts 25-40 kt even outside of
convection. The surface front will cross the terminals from west
to east this evening, bringing an end to the severe/convection
threat. Winds become westerly but remain gusty overnight.
Outlook: Dry/VFR conditions return Tue on breezy WNW winds,
remaining dry Wed-Thu with diminishing winds.
&&
.MARINE...
As of 350 AM EDT Monday...
Key Messages:
- A strong cold front approaches from the west today and crosses
the coast this evening. Small Craft Advisory conditions
continue this morning in advance of the front, with a period
of gale conditions expected this afternoon and evening.
- There is an enhanced risk (level 3 out of 5) for severe thunderstorms
today across the most of the marine area today, with a
moderate risk (level 4 out of 5) over the rivers of eastern
Virginia. The main threat is strong to damaging wind gusts
along with the potential for a few waterspouts ahead of and
along the cold front.
986mb low pressure is centered over the Great Lakes this morning
with a strong cold front trailing to the S across the Ohio Valley
and Mid-South. Deep southerly flow and a modestly strong pressure
gradient are in place across the Mid-Atlantic coast well ahead of
the cold front. The wind is S 15-20kt with gusts to 25kt. Seas are 5-
8ft, with 2-3ft waves in the Ches. Bay and locally higher at the
mouth of the Bay.
Low pressure deepens and lifts NE through the Great Lakes today with
the cold front approaching from the W, which then crosses the Mid-
Atlantic coast later this evening into the early overnight hours.
Modestly strong pressure falls, a tight pressure gradient, and a 65-
80 kt LLJ favor a 3-6hr period of southerly gales, primarily for the
northern coastal waters, but a ~3hr period of gale conditions is
also likely for the southern coastal waters, Ches. Bay, lower James,
and Currituck Sound late this aftn and evening. Occasional gusts to
35kt are also possible over the upper rivers, but periodic
showers/tstms through the day are likely to disrupt the synoptic
flow for the marine zones farther inland. Stable low-level lapse
rates with a mild and moist airmass overspreading cold ocean water
will be a limiting factor initially until the stronger forcing
arrives later this afternoon. Local wind probs depict the 70-100%
probs of 34kt gusts over most of the marine area with the exception
of the upper rivers, and even a 30-50% chc of 43kt gusts N of
Parramore Is. Sharp pressure rises of 10-12mb/3hr will result in
strong WNW wind gusts along and immediately behind the cold front,
which will also be enhanced by convection. Seas build to 7-9ft S to
9-13ft N, with waves in the Ches. Bay of 3-5ft, and 5-7ft at the
mouth of the Bay. SCAs remain in effect through late morning/early
afternoon, with Gale Warnings going into effect late morning through
the afternoon and continuing through 1 AM. The Currituck Sound has
been added to the Gale Warning. In addition to the wind today,
strong to severe tstms are possible and will be capable of producing
strong to damaging wind gusts along with waterspouts.
Remaining breezy Tuesday, with a secondary surge possible for the
Ches. Bay and coastal waters Tuesday night. This may allow for SCA
conditions to continue, or resume for the Ches. Bay. Meanwhile, seas
will be slow to subside Tuesday into Tuesday night. Otherwise, more
benign marine conditions are expected by mid to late this week as
high pressure settles across the region.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 1 PM this afternoon to 1 AM EDT Tuesday for
MDZ021>025.
NC...Wind Advisory from 2 PM this afternoon to midnight EDT tonight
for NCZ015>017-032-102.
VA...Wind Advisory from 1 PM this afternoon to 1 AM EDT Tuesday for
VAZ099-100.
Wind Advisory from 2 PM this afternoon to midnight EDT tonight
for VAZ095-097-098.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for
ANZ630>632-634-638-656-658.
Gale Warning from 1 PM this afternoon to 1 AM EDT Tuesday for
ANZ630>632-634-638-656-658.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ633.
Gale Warning from 4 PM this afternoon to 1 AM EDT Tuesday for
ANZ633.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ635>637.
Small Craft Advisory until 10 AM EDT this morning for ANZ650-
652-654.
Gale Warning until 1 AM EDT Tuesday for ANZ650-652-654.
&&
DISCUSSION...RHR
AVIATION...AJB
MARINE...AJZHazardous weather outlook, Mar 16, 9:53 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1053 AM EDT Mon Mar 16 2026
NCZ012>014-030-031-VAZ048-060>062-064>069-075>090-092-093-096-
509>525-171500-
Northampton-Hertford-Gates-Bertie-Chowan-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George (including Hopewell and Petersburg)-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Suffolk-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1053 AM EDT Mon Mar 16 2026
...TORNADO WATCH 67 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
A strong cold front will cross the region today into this evening,
bringing a significant risk for severe thunderstorms, including the
potential for damaging winds and tornadoes, both ahead of the front
in the late morning through mid afternoon, and along the front late
in the afternoon or evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ015>017-032-102-VAZ095-097-098-171500-
Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
1053 AM EDT Mon Mar 16 2026
...TORNADO WATCH 67 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
A strong cold front will cross the region today into this evening,
bringing a significant risk for severe thunderstorms, including the
potential for damaging winds and tornadoes, both ahead of the front
in the late morning through mid afternoon, and along the front late
in the afternoon or evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MDZ021>025-VAZ099-100-171500-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1053 AM EDT Mon Mar 16 2026
...TORNADO WATCH 67 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EDT TUESDAY...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
A strong cold front will cross the region today into this evening,
bringing a significant risk for severe thunderstorms, including the
potential for damaging winds and tornadoes, both ahead of the front
in the late morning through mid afternoon, and along the front late
in the afternoon or evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 16, 8:31 AM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
931 AM EDT Mon Mar 16 2026
NCZ012-VAZ080>083-087>089-092-512-514>516-161415-
Northampton NC-Western Henrico (Including the City of Richmond) VA-
Surry VA-Dinwiddie VA-Southampton VA-Eastern Henrico VA-
Greensville VA-Eastern Hanover VA-Charles City VA-New Kent VA-
Prince George VA-Sussex VA-
Eastern Chesterfield (Including Col. Heights) VA-
931 AM EDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...SOUTHEASTERN SOUTHAMPTON...SUSSEX...EASTERN
DINWIDDIE...SOUTHEASTERN CHESTERFIELD...CHARLES CITY...PRINCE
GEORGE...NEW KENT...SOUTHEASTERN HENRICO AND WESTERN SURRY
COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL...THE
CITY OF PETERSBURG...THE CITY OF RICHMOND AND THE CITY OF EMPORIA
THROUGH 1015 AM EDT...
At 931 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Highland Springs to near Carson to near
Claresville. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richmond, Petersburg, Hopewell, New Kent, Colonial Heights, Roanoke
Rapids, Charles City, Emporia, Waverly, Garysburg, Wakefield,
Boykins, Claremont, Disputanta, Talleysville, Chester, Fort
Gregg-Adams, Virginia State University, Dahlia, and Purdy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3626 7739 3632 7744 3631 7757 3641 7755
3648 7765 3648 7776 3700 7755 3725 7761
3750 7746 3755 7726 3763 7713 3756 7701
3758 7696 3756 7696 3754 7697 3757 7692
3756 7688 3757 7688 3757 7687 3696 7693
TIME...MOT...LOC 1331Z 211DEG 63KT 3754 7736 3705 7734 3664 7751
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Mar 16, 11:17 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1217 PM EDT Mon Mar 16 2026
VAZ081>085-088>090-518-520-523-161700-
Charles City VA-New Kent VA-Prince George VA-Surry VA-Middlesex VA-
Sussex VA-Eastern King William VA-Eastern King and Queen VA-York VA-
Gloucester VA-James City VA-
1217 PM EDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GLOUCESTER...
SOUTHWESTERN MIDDLESEX...SOUTHEASTERN KING AND QUEEN...CHARLES
CITY...NORTHEASTERN PRINCE GEORGE...NORTHWESTERN YORK...NEW KENT...
SOUTHEASTERN KING WILLIAM...NORTH CENTRAL SUSSEX...JAMES CITY AND
NORTHWESTERN SURRY COUNTIES THROUGH 100 PM EDT...
At 1216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charles City to Burrowsville to near
Disputanta. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Charles City, Claremont, Ruthville, Burrowsville, Cabin Point, and
Adkins Store around 1220 PM EDT.
Holdcroft, Rustic, and Providence Forge around 1225 PM EDT.
Toano and Barhamsville around 1235 PM EDT.
West Point and Norge around 1240 PM EDT.
Little Plymouth and Shacklefords around 1245 PM EDT.
Glenns and Church View around 1250 PM EDT.
Saluda around 1255 PM EDT.
Other locations impacted by these storms include Eltham, Taylors
Corner, Chickahominy Shore, Croaker, Mountcastle, Harcum, Cash,
Cohoke, Dragonville, and Lanexa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for eastern, south
central, southeastern and east central Virginia.
&&
LAT...LON 3763 7654 3749 7649 3727 7681 3701 7724
3719 7720 3732 7723 3750 7706 3773 7679
TIME...MOT...LOC 1616Z 226DEG 45KT 3732 7711 3723 7708 3708 7718
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WrayNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322927, 1322928, 1322929, 1322930, 1322931, 1322932, 1322933, 1322934, 1322936, 1322939, 1322941, 1322942, 1322944, 1322945, 1322946, 1322947, 1322948, 1322949, 1322950, 1322951, 1322952, 1322953, 1322954, 1322955, 1322956, 1322957, 1322958, 1322959, 1322960, 1322961, 1322962, 1322963, 1322964, 1322965, 1322966, 1322967, 1322968, 1322973, 1322969, 1322974, and more.